New information recently came out that could be used to help bolster the cases of plaintiffs in...READ MORE
Studies Link Xarelto With Bleeding in the Stomach and Eye
Xarelto is a blood-thinning drug that has already been associated with severe health problems such as uncontrolled spinal bleeding, brain hemorrhages and others. But two recent studies have also linked the drug with an increased risk of stomach bleeding and eye hemorrhages. One study was published in the April issue of BMJ (formerly known as the British Medical Journal), while the other was published in the June issue of JAMA Ophthalmology.
Stomach Bleeding Risks
The researchers who performed the BMJ study were quoted as saying they could not rule out the possibility that people who take Xarelto are at twice the risk of developing a stomach bleed when compared with warfarin, an anti-coagulant that was developed in the 1950s. This study analyzed 46,000 patients who took Xarelto as well as another of the newer anti-coagulant medications, Pradaxa.
Elderly patients are at the highest risk of stomach bleeds after taking Xarelto, the BMJ reports. According to the study, 74.1 percent of bleeding incidents occurred in patients 75 years or older. The average age of patients who died from bleeding in the stomach was 82.1 years.
Eye Hemorrhage Risks
According to the study that appeared in JAMA, doctors reported that several elderly patients who had moved to Xarelto from warfarin suffered bleeding between the retina and lens – referred to as “vitreous hemorrhage.” The authors of the study, Drs. John C. Hwang (of the Keck School of Medicine at the University of Southern California) and Judy H. Hun (of Retina Associates of Orange County in Laguna Hills, CA) suggested that doctors be aware of this problem when transitioning patients from warfarin to Xarelto.